Hail, Crook
- When
- August 26, 2:00 PM MST
- Where
- Crook County, 7.73 mi SSE of Sundance
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -104.310
Large hail and strong wind gusts accompanied a severe thunderstorm southeast of Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Large hail and strong wind gusts accompanied a severe thunderstorm southeast of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:21 PM MST, 39 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 221 PM MDT Mon Aug 26 2024 .KEY MESSAGES... - A storm system will bring thunderstorms to the area, mainly this afternoon and evening. Some storms could be severe, with large hail, damaging winds, and heavy rainfall. - Mostly dry the rest of the week with near to above average temperatures. Elevated fire weather conditions mid to late week. && .DISCUSSION...(This Evening Through Monday) Issued at 119 PM MDT Mon Aug 26 2024 An upper trough crossing the area has triggered a N-S oriented line of showers and thunderstorms over northeastern WY already this afternoon. The convection is expected to continue to increase in intensity as it shifts eastward into an area of better instability (SBCAPE 1000-1500 J/KG) near the WY/SD border. So far, heating has been limited by cloud cover over much of western South Dakota. This might limit the extent of the wind threat somewhat over western SD, however the 18Z Rapid City sounding shows 51kts of 0-6km shear to the east of the Black Hills so the potential still exists for very large hail and severe gusts as the line of convection crosses the area during the rest of the afternoon and evening, especially from the Black Hills, extending through southwestern and south central South Dakota. With PWATs 150-175% of normal, storms could bring periods of locally intense rainfall. The trough will push off to the east of the forecast area late this evening, with subsidence taking over and precip ending. Surface high pressure sets up on Tuesday, with near average temperatures. Return flow develops Tuesday night. A broad upper low then moves eastward near the MT/Canadian border on Wednesday, along with a surface low and cold front. This may bring some afternoon thunderstorms. Thursday will be cooler, but then warm air is progged to advect back in for the weekend, resulting in above average temperatures. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 119 PM MDT Mon Aug 26 2024 A squall line of strong/severe thunderstorms (with large hail and damaging wind gusts) will develop after 18Z over northeastern Wyoming and will cross western South Dakota from 20Z to 05Z this afternoon and evening. AREAS MVFR/LCL IFR conditions in low stratus are then possible over western South Dakota during the rest of the night. Conditions will gradually improve to VFR after sunrise on Tuesday morning. && .FIRE WEATHER... Issued At 119 PM MDT Mon Aug 26 2024 A strong storm system will bring thunderstorms to northeastern WY and western/central SD this afternoon and evening. Wetting rains are expected. Cooler, near average temperatures are expected Tuesday, but southerly flow will develop over northeastern WY, which will result in minimum relative humidities of 15 to 20 percent. Winds will be 5 to 10 mph, so critical fire weather is not expected. However, elevated fire weather concerns are expected Tuesday and will continue through the rest of the week across the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...10 AVIATION...10 FIRE WEATHER...10
Hazardous Weather Outlook National Weather Service Rapid City SD 421 AM MDT Mon Aug 26 2024 SDZ046-047-049-271300- Mellette-Todd-Tripp- 521 AM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is an enhanced risk (level 3 of 5) of severe thunderstorms today, meaning that numerous severe storms are possible. Primary hazards include very large hail and strong, damaging wind gusts. An isolated tornado may occur. The most likely time for severe thunderstorms will be 200 PM to 1000 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk (level 1 of 5) of severe thunderstorms Wednesday afternoon and evening with large hail and damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>032-041>044-072>078-WYZ054>060-271300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foothills-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 421 AM MDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. The most likely time for severe thunderstorms will be noon to 600 PM for northeastern Wyoming and far western South Dakota, and 200 PM to 1000 PM east of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk (level 1 of 5) of severe thunderstorms east of the Black Hills Wednesday afternoon and evening with large hail and damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-271300- Harding-Northern Perkins- 421 AM MDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. The most likely time for severe thunderstorms will be noon to 600 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Wednesday afternoon and evening, but organized severe thunderstorms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
239 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 3 NE Pine Haven 44.38N 104.78W
08/26/2024 E60 mph Crook WY Public
Wind gusts of 50 to 60 mph
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
244 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM Tstm Wnd Gst 10 W Edgemont 43.30N 104.02W
08/26/2024 M70 mph Fall River SD Mesonet
&&
KDSPreliminary Local Storm Report
National Weather Service Rapid City SD
246 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Gst 3 NNE Newcastle 43.89N 104.18W
08/26/2024 E60 mph Weston WY Trained Spotter
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
247 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Tstm Wnd Gst Four Corners 44.08N 104.14W
08/26/2024 M53 mph Weston WY Mesonet
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
256 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Tstm Wnd Gst 10 W Edgemont 43.30N 104.02W
08/26/2024 M55 mph Fall River SD Mesonet
0245 PM Tstm Wnd Gst 10 W Jewel Cave 43.72N 104.04W
08/26/2024 M60 mph Custer SD Mesonet
&&
KDSPreliminary Local Storm Report
National Weather Service Rapid City SD
259 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst 15 NW Edgemont 43.47N 104.02W
08/26/2024 E70 mph Fall River SD Trained Spotter
&&
MLSThe Rapid City radar (KUDX), 120 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Power lines were downed by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204757, 1204758.